Alert archive / Virginia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 48, NWS Blacksburg, VA

May 26, 2001Halifax County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 26, 2001, 12:29 AM EDT for Halifax County, Virginia. It was in force for 61 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 26, 2001, 12:29 AM EDT (04:29 UTC)
Expired
May 26, 2001, 1:30 AM EDT
In force
61 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Halifax County, VA

What was reported inside it

TimeReportWhereRemark
May 26, 12:40 AM EDTHail 0.75Clover, VA
May 26, 12:45 AM EDTThunderstorm WindClover, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 4.5 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2001-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 142 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2001-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
142 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
851 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 260429
SVRRNK
VAC083-260530-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1229 AM EDT SAT MAY 26 2001

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 130 AM EDT.

* AT 1229 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHEAST OF INGRAM...MOVING NORTHEAST
  AT 35 MPH.

SOME LOCATIONS THREATENED THROUGH 130 AM EDT INCLUDE   
  HALIFAX...
  NATHALIE...
  CLOVER...

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.

.END
$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 11:10 PM EDT, 1 hour 19 minutes earlier.

Area forecast discussion, May 25, 11:10 PM EDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1110 PM EDT FRI MAY 25 2001

UPDATE COMING SHORTLY TO INCREASE POPS TO CATGEGORICAL FOR OUR ERN
GROUP. LATEST MODEL GUIDANCE KEEPS UPPER DIV..SFC MOIST AND PURE
CONV THROUGH 06Z-09Z B4 SHIFTING IT EAST. DO NOT EXPECT STORMS TO
RETROGRADE.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

WHP

In the hours before

Special weather statement, May 26, 12:03 AM EDT, 26 minutes before
NCZ005-006-VAZ044-058-059-260700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1203 AM EDT SAT MAY 26 2001

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS INTO EARLY
MORNING SATURDAY...

STRONG THUNDERSTORMS WILL MOVE NORTHEAST ACROSS THE NORTHWEST
PIEDMONT OF NORTH CAROLINA...INTO SOUTHSIDE VIRGINIA THROUGH 300 AM.
SOME OF THESE STORMS ARE CAPABLE OF BECOMING SEVERE...WITH LARGE HAIL
BEING THE MAIN THREAT. LOCATIONS MAINLY SOUTH AND EAST OF A
DANVILLE WILL BE AFFECTED BY THE STRONGER STORMS.

IF A THUNDERSTORM APPROACHES YOUR AREA...SEEK A SAFE INDOOR
SHELTER...AWAY FROM WINDOWS.

WHP

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 1:02 AM EDTSevere Thunderstorm WarningRNKCharlotte43 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.